Wyoming, 2022

High Wind in Wyoming, March 1, 2022

March 1, 2022 · NWS RIW · 2 events in 2 counties and zones

Localized high winds occurred in the wind prone areas near the east slopes of the Absaroka Range. Along the Chief Joseph Highway, winds were sustained at 50 mph for over an hour with a maximum wind gust of 76 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Localized high winds occurred in the wind prone areas near the east slopes of the Absaroka Range. Along the Chief Joseph Highway, winds were sustained at 50 mph for over an hour with a maximum wind gust of 76 mph. To the west of Clark, a maximum wind gust of 78 mph was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 1, 1:46 AM MST, 45 minutes earlier.

Area forecast discussion, Mar 1, 1:46 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
146 AM MST Tue Mar 1 2022

.SHORT TERM...Today through Wednesday

An upper level ridge will be in place over the Northern/Canadian
Rockies today and Wednesday, putting the Cowboy State on the eastern
side of the ridge axis. Precipitable water values will continue to
be 150 to 200 percent of normal over the state, as a result of an
atmospheric river event that is impacting the PACNW. Isolated snow
showers, with little to no accumulation, will occur as a result of
this moisture and upslope flow. These showers will be confined over
Yellowstone (Happy 150th anniversary) and the surrounding areas
today and tonight. Strong winds continue to impact the Absarokas and
Cody Foothills this morning. A weather spotter near Wapiti
reported a wind gusts of 89 mph after sunrise Monday morning and a
91 mph gust before 9 PM. These winds will continue to gradually
decrease toward sunrise, but remain gusty through the day with
gusts of 50 to 55 mph. Southwest winds, with gusts of 30 to 40
mph, will continue over the Wind Corridor today and Wednesday as
well. Temperatures will continue to rise today and Wednesday, with
readings well above normal in the 50s and 60s across the south
and east of the Divide. The western valleys and Upper Green River
Basin will be in the 40s, but still above normal at the start of
the meteorological spring.

.LONG TERM...Wednesday night through Monday

Thursday will be the last day of calm before the storm. Highs are
expected to be in the upper 40s to low 50s west of the Divide and
60+ east of the Divide. This courtesy of subsidence and clear skies
thanks to a mid-level ridge. Southwest flow at the surface will
result in gusts of 25 to 35 knots along the Wind Corridor from Rock
Springs to Casper with the strongest winds in Natrona County.

Friday is where the pattern gets interesting. A series of mid-level
closed lows will swing through the area from Friday afternoon
through Sunday afternoon. Good moisture will be present across the
area as these systems pass, so precip is likely for all as lift will
be plentiful. With 700mb temps between -2C to -6C precip type is
likely to start as a rain/snow mix west of the Divide and mostly
rain east of the Divide. This rapidly transitions to all snow Friday
night as a cold front surges in from the north and temps drop. The
two systems will practically be on each other's heels as they take
very similar tracks, which would result in persistent snow and
travel impacts. Still too early to have an idea on potential
amounts, but if all holds true it could be a decent snowfall event
for most. Another shortwave in the broader flow drops down from
Canada on Monday. Moisture values would likely be substantially
lower with this system and it appears much weaker than the previous
two at this point. It should keep snow chances around, but more of a
scattered type of event if anything. Temperature wise it will be
well below average with highs in the 20s to 30s and lows in the
single digits to teens.

&&

.AVIATION...For the 06Z TAFS through 06Z Wednesday
Issued at 1020 PM MST Mon Feb 28 2022

VFR conditions are expected at all terminals through the TAF
period.

Strong southwest to west winds will occur in typical areas such as
from South Pass to Casper, as well as the Absaroka Mountains and
Cody Foothills through about 00Z Wednesday. Both KCOD and KCPR
will be impacted by the strong winds and low-level wind shear if
the winds lighten up a bit. Also windy northwest flow will be
observed at Dubois through at least 00Z Wednesday.

Isolated, brief snow showers are expected over the northwest with
only a remote chance of them directly impacting KJAC. However
surrounding mountains will have a better chance, so will have VCSH
at KJAC.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

West winds, with gusts of 50 to 55 mph, will continue to impact
zones 276/286 today and Wednesday, while southwest winds with
gusts up to 40 mph continue over zones 280/289. Isolated snow
showers will remain possible over Yellowstone and the surrounding
mountains. Temperatures will rise well above normal today and
Wednesday, with 60s expected east of the Divide. The next winter
storm is poised to impact the area starting Friday night and
continue through the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 AM MST this morning for WYZ002-003.

&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...Murrell
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 1, 1:06 AM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
106 AM MST Tue Mar 1 2022

WYZ001>020-022>030-020815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
106 AM MST Tue Mar 1 2022

...High Wind Warning in effect for the Cody Foothills and Absaroka
Mountains this Morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong west winds are expected over the Absarokas and in the Clark
area early this morning. Sudden gusts 50 to 55 mph are possible,
with isolated gusts up to 60 mph near Clark.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Ice jams with minor flooding are
possible, especially for areas east of the Divide.

Friday...Snow moves into the west. Temperatures drop as a cold
front moves through the area.

Saturday and Sunday...Snow is likely across the area. Travel
impacts are possible. Temperatures will be below average.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Feb 28, 10:48 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
1048 PM MST Mon Feb 28 2022

WYZ002-003-010700-
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1048 PM MST Mon Feb 28 2022

A high wind warning is now in effect for the Cody Foothills and
the Absaroka Mountains. Please see the high wind warning statement
for more details.

21
Local storm report, Feb 28, 10:54 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1054 PM MST MON FEB 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     NON-TSTM WND DMG 1 NNE WAPITI            44.49N 109.42W
02/28/2022                   PARK               WY   PUBLIC

            MINOR DAMAGE TO A ROOF. A MEASURED GUST OF
            91 MPH AT A RESIDENCE NEAR WAPITI.

&&

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 1, 2:31 AM MST to 12:15 PM MST
Where
Cody Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Absaroka Mountains

When
March 1, 4:20 AM MST to 5:42 AM MST
Where
Absaroka Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006668, 1006667.